Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 151, NWS Tucson, AZ

July 20, 2024Cochise County, Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2024, 4:25 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2024, 4:25 PM MST (23:25 UTC)
Expired
Jul 20, 2024, 5:15 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 8 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS55 KTWC 202325
SVRTWC
AZC003-019-023-210015-
/O.NEW.KTWC.SV.W.0151.240720T2325Z-240721T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
425 PM MST Sat Jul 20 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...
  West central Cochise County in southeastern Arizona...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 515 PM MST.

* At 425 PM MST, a severe thunderstorm was located 10 miles north of
  Sonoita, or 19 miles southwest of Benson, moving west at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Corona De Tucson, Sonoita, Elgin, and Madera Canyon.

This includes the following highways...
 Route 82 between mile markers 26 and 47.
 Route 83 between mile markers 27 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3196 11062 3171 11037 3157 11085 3194 11092
TIME...MOT...LOC 2325Z 088DEG 14KT 3184 11062 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:56 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 1:56 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
156 PM MST Sat Jul 20 2024

.SYNOPSIS...Temperatures will remain 4 to 7 degrees above normal
through the weekend, with abundant moisture in place through
Monday. This will result in daily chances for showers and
thunderstorms with the main threats being strong gusty outflow
winds and heavy rainfall leading to flash flooding. After Monday
expect normal afternoon and evening Monsoon thunderstorm activity.

&&

.DISCUSSION...Radar and satellite shows storms already forming
over the higher terrain. Expect this activity to continue through
the afternoon with hi-res guidance showing storms moving into the
lower elevations along outflows. Coverage of storms will increase
as the day goes with storms impacting Tucson as early as 4 PM.
Aloft winds are northeasterly around 10 kts with GOES 16
precipitable water values ranging from 1.2" along the AZ/NM border
and 1.75" in western Pima County. Mesoanalysis shows 1000-1500
J/kg of MLCAPE, which will be available into the evening hours.
Wet microbursts will be possible thanks to DCAPE values around
1000 J/kg, leading to strong to severe winds. The HREF has most of
southeast Arizona within the 70 percent chance contour for winds
in excess of 30kts this afternoon and evening. A couple HREF
members show a fairly strong outflow moving through Pinal County,
which could also lead to blowing dust issues. Locally heavy
rainfall of 1-2 inches will be possible with the HREF highlighting
the sky islands, Santa Cruz County, and also parts of the Tohono
O'odham later this evening. The flash flooding threat will also be
aided by slower moving storms. WPC has areas east of Tucson in a
slight risk for excessive rainfall.

Sunday looks to have a similar set up, although mid-level winds
look to be more northerly and slightly stronger around 10-15 kts.
Moisture amounts look to be roughly the same as today with
perhaps a small increase along the AZ/NM border. Hi-res guidance
is hinting at a rim shot type of day with storms forming along the
rim early afternoon then pushing southward into Pinal and Pima
Counties, then down to the international border. The main caveat
to this scenario will be if mid-level winds will be strong enough
to sustain storms traveling from the rim down into the lower
deserts. However, any storms that do form will again be capable of
strong to severe wind gusts as well as heavy rainfall. HREF
probabilities for one inch or greater range from 20-50 percent
across much of the CWA. Also, areas that receive rainfall today
will be at greater risk of flash flooding Sunday, which could
expand the threat. It may be necessary to consider putting out a
Flash Flood Watch based on what happens today. WPC also has most
of the CWA in a slight risk for excessive rainfall Sunday, with
the area expanded further west compared to today.

The upper level ridge stays centered over southern Nevada until
at least the middle of the week. However starting Monday areas
east of Tucson begin to dry out a little bit. PWAT values drop to
around normal or a little below normal. This will diminish the
larger areal threat for flash flooding, but daily isolated to
scattered showers and thunderstorms are still expected. Threats
will be more localized compared to this weekend.

Late next week ensembles show the high moving south thanks to a
shortwave trough moving through northern California. This doesn't
seem to affect moisture in southeast Arizona, but with the high
being closer overhead this could lead to some down days for the
monsoon by next weekend.

&&

.AVIATION...Valid through 22/00Z.
SCT-BKN clouds at 8k-12k ft AGL this afternoon and evening. SCT
TSRA/SHRA through 21/05Z with decreasing coverage thereafter.
MVFR conditions in TSRA with wind gusts in excess of 40 knots.
Outside of TSRA, SFC wind at most locations 12 knots or less
favoring NWLY direction during the afternoon/early evening hours
and variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture is in place this weekend leading
to a threat of heavy rainfall and flash flooding and strong winds.
After the weekend moisture decreases a little, although daily
thunderstorms are still expected with heavy rainfall and strong
winds being more localized. Minimum relative humidity values will
be 20-30 percent in most lower elevation locations and 25-40
percent in mountain areas. Away from thunderstorms, 20-foot winds
will generally be 15 mph or less, with afternoon/early evening
gusts to 20-25 mph and light winds overnight. Wind direction
during the afternoon hours will primarily be west to northwest
through the weekend, especially from Tucson westward and in the
upper Gila River Valley.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:02 PM MSTAreal Flood AdvisoryTWCPima77 min
Jul 19, 5:13 PM MSTDust Storm AdvisoryTWCCochise62 min
Jul 19, 7:00 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 19, 7:20 PM MSTFlash Flood WarningTWCPima3 hr
Jul 19, 7:34 PM MSTAreal Flood AdvisoryTWCPima116 min
Jul 20, 1:06 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 20, 2:28 PM MSTDust Storm AdvisoryTWCCochise92 min
Jul 20, 3:19 PM MSTAreal Flood AdvisoryTWCCochise102 min
Jul 20, 3:55 PM MSTSevere Thunderstorm WarningTWCCochise, Pima50 min
Jul 20, 4:00 PM MSTDust Storm AdvisoryTWCCochise90 min
Jul 20, 4:23 PM MSTDust Storm WarningTWCPima52 min
Jul 20, 4:34 PM MSTAreal Flood AdvisoryTWCCochise116 min
Jul 20, 4:35 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal40 min
Jul 20, 4:43 PM MSTFlash Flood WarningTWCPima, Santa Cruz3 hr
Jul 20, 4:43 PM MSTSevere Thunderstorm WarningTWCCochise, Pima47 min
Jul 20, 4:53 PM MSTSevere Thunderstorm WarningTWCCochise52 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.